Hail, Woods
- When
- August 12, 2:10 PM CST
- Where
- Woods County, 2 mi E of Cora
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.800, -98.883
10 hail, 8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 9:40 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1040 AM CDT THU AUG 12 2004 UPPER DISTURBANCE MOVING AROUND EASTERN US TROUGH HAS CONT TO AID IN THE DEVELOPMENT OF A FEW AREAS OF SHOWERS AND TSTMS THIS MORNING... MAINLY TO OUR NORTH. ONE OF THESE AREAS WILL LIKELY MAKE IT INTO PORTIONS OF NRN OK OVER THE NEXT COUPLE OF HOURS. WILL INCREASE POPS IN NC OK FOR A COUPLE OF HOURS TO DEAL WITH THIS. OTHERWISE DISTURBANCE ALONG WITH ADDITIONAL DAYTIME HEATING MAY AID IN THE DEVELOPMENT A FEW MORE AFTN SHOWERS AND TSTMS ACROSS MAINLY NRN SECTIONS INTO ERN OK THIS AFTN. ACROSS THE WEST SOME LOWER LEVEL WAA HAS TRIED TO INITIATE SOME CONVECTION ACROSS W TX. MODELS SHOW WAA WEAKENING THIS AFTN BUT WILL GO AHEAD AND KEEP SOME LOW POPS FOR POSSIBILITY OF A FEW AFTN TSTMS THERE AS WELL. NO OTHER CHANGES AT THIS POINT. WILL CONT TO ENJOY THIS PLEASANT AUGUST WX. UPDATES OUT SHORTLY. 30 ---------------------------------------------------------- 344 AM CDT THU AUG 12 2004 .DISCUSSION... RATHER STRONG S/W TROF DIVING SEWD THRU THE MISSOURI VALLEY REGION EARLY THIS MORNING ON BACK SIDE OF SEASONABLY DEEP ERN CONUS UPPER TROF. STRONG-BY-LATE-SUMMER-STANDARDS BAROCLINIC ZONE IN 925-700 MB LAYER LIES FROM ERN CO SSEWD INTO ERN TEXAS PANHANDLE AND WRN OK..AND MID LEVEL FRONTOGENESIS IN THIS LAYER APPEARS TO BE RESPONSIBLE FOR MID LEVEL CLOUD BANDS OBSERVED ON SAT IMAGES THIS MORNING OVER WRN KS SWD THRU WRN OK. A FEW SHOWERS HAVE EVEN BEEN ASSOCIATED WITH THE CLOUD BAND OVER SW KS. THESE FEATURES WERE NOTED YDAY MORNING..BUT DISCOUNTED. IT APPEARS THIS WAS IN ERROR. AS MID LEVEL WAVE CONTS SEWD TODAY..ZONE OF LOW LEVEL WAA/FRONTOGENESIS WILL TRANSLATE SEWD AHEAD OF VORT LOBE. WITH STRONG BAROCLINIC ZONE IN PLACE..THIS SHUD RESULT IN ISOLATED SHOWERS/TSTORMS LATER TODAY AHEAD OF REINFORCING COLD FRONT TO BLEED SWD THIS EVENING ACROSS MUCH OF CWA. SIMILAR PROCESSES EXPECTED TO LEAD TO MORE SHOWERS/STORMS THRU THE WEEKEND AS NW FLOW ALOFT PERSISTS KEEPING BAROCLINIC ZONE LOCKED IN PLACE FROM HI PLAINS REGION SSEWD INTO SRN PLAINS. AREAL COVERAGE MAY BE HIGHER BY SAT/SUN ACROSS WRN ZONES AS MOISTURE INCREASES IN RESPONSE TO LOW LEVEL RIDGING MOVING FARTHER EAST..ALLOWING BETTER SRLY RETURN FLOW WITH LLJ 06-18Z DAILY. MILLER && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 84 59 82 60 / 20 10 10 10 HOBART OK 85 60 83 61 / 20 20 20 20 WICHITA FALLS TX 87 63 86 63 / 10 20 20 10 GAGE OK 82 56 81 59 / 20 20 20 20 PONCA CITY OK 81 56 80 58 / 20 10 10 10 DURANT OK 85 62 83 62 / 10 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU AUG 12 2004
OKZ004>048-050>052-TXZ083>090-131200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTH CENTRAL
INTO CENTRAL OKLAHOMA THIS AFTERNOON AS WELL AS FAR SOUTHWESTERN
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. THUNDERSTORMS CHANCES
WILL CONTINUE TONIGHT ACROSS WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. THE CHANCES FOR SEVERE WEATHER ARE VERY
LOW...PRIMARILY DUE TO LIMITED INSTABILITY.
DISCUSSION...
ALTHOUGH DRIER AND MORE STABLE AIR WILL CONTINUE TO FILTER INTO THE
REGION AT LOWER LEVELS...A STRONG ATMOSPHERIC DISTURBANCE WILL MOVE
SOUTH THROUGH THE CENTRAL PLAINS INTO THE LOWER MISSISSIPPI RIVER
VALLEY...INFLUENCING OKLAHOMA AND WESTERN NORTH TEXAS. AS THIS
DISTURBANCE PASSES TO OUR NORTHEAST AND EAST THIS AFTERNOON AND THIS
EVENING...ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR ACROSS THE
HIGH PLAINS OF COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON. THIS
ACTIVITY IS EXPECTED TO MOVE SOUTHEAST TONIGHT AND MAY AFFECT
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORM ACTIVITY WILL CONTINUE OVER PORTIONS OF THE
AREA EACH DAY...BUT THE CHANCES FOR ORGANIZED SEVERE WEATHER WILL BE
LOW. THE BEST CHANCES FOR THUNDERSTORMS CURRENTLY APPEARS TO BE LATE
SATURDAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1250 PM CDT THU AUG 12 2004 OKZ012-013-121800- GARFIELD OK-NOBLE OK- 1250 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF GARBER AT 1250 PM CDT...MOVING SOUTHEAST AT 35 MPH. WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 114 PM CDT THU AUG 12 2004 OKZ012-019-121830- GARFIELD OK-LOGAN OK- 114 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND LOGAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF MARSHALL AT 114 PM CDT...MOVING SOUTHEAST AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 256 PM CDT THU AUG 12 2004 OKZ005-122015- WOODS OK- 256 PM CDT THU AUG 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF ALVA AT 256 PM CDT...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Vance AFB radar (KVNX), 68 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
10 hail, 8 thunderstorm wind. Local standard time, as filed.
Minor tree damage was reported.
Hail shattered windows in two vehicles.
Trees approximately 8 inches in diameter were blown down. Tree limbs between 8 and 10 inches in diameter were also downed.
A barn was destroyed. A house and vehicles were also damaged.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Winds destroyed a trailer on the southwest side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417942, 5417943, 5417944, 5417945, 5417946, 5417947, 5417948, 5417949, 5417950, 5417951, 5417952, 5417953, 5417954, 5417955, 5417956, 5417957, 5417958, 5417959.